Skip to content
Back pain Update
avatar
dp4712 posted:
Hi Joy and Dave (and all),

Well, I went to the spine Dr. yesterday and he did put me on a drug for the nerve pain. It is Neurontin (Gabapentin) and I will also have steriod shots next week.
He said there is more than one thing showing up on my MRI that could be the cause of my pain. First is I have 3 bulging discs with degeneration. Second is I have some arthritis in the spine too. He said since we don't know which (or if both) are causing the pain, he will try treating the bulges first with Gabapentin and steriod shots. If that doesn't work he said he would change course and treat the arthritis, with what, I don't know. Does this all seem to be in line with normal treatment? My pain is not debilitating all the time, just 'constant'. Sometimes I will have bouts of 1-3 weeks where it hurts really really bad. Hope you have heard of using this drug in treating lower back pain. I have seen the label for side effects and started it last night. You build it up in your system over a period of weeks...not fully at one time.
Thanks for any input!!!!!
Reply
 
avatar
davedsel57 responded:
Good morning, dp4712.

Yes, the Neurontin (Gabapentin is the generic form) is used for nerve pain in these types of cases I know Joy is on this med and it helps her. I tried it for a few weeks and it did not work for me. What is your current dose? It can be raised by your doctor if it is working to provide more help.

The steroid shots may help your pain. Make sure he is doing them with a fluoroscope so he knows exactly where to inject the medication.

You are getting good initial treatment. You may still want to consider seeing other spine specialists, especially if these methods do not work.

There are other methods of pain management that work. Hydrotherapy, a good bed, a good recliner, ice and or heat, etc.

Keep doing your research, keep as active as possible and keep a positive attitude.

Check back with us again to let us know how you are doing.
Click on my user name or avatar picture to read my story. Blessings, -Dave
 
avatar
bj1208 responded:
Hi dp - I do take gabapentin for the nerve damage in both legs (left is worse) - and it does help - not 100% but boy I can tell a difference if I forget to take a dose -

You do start out with a small dosage and then increase it over a couple weeks and may months time period - I started out at 300mg a day - now I'm taking the max dosage 3600mg - when you first start taking it it tends to make u very sleepy but this stables off and you don't notice it -

this medication has lots of uses - from treating pains caused by shingles, seizures to the nerve impulses and also the neuro scepters in the brain that trigger the pain path -

I have spoke with a few people that take gabapentin only for back pain and a couple had good outcome while others did not - so it's kinda a trial and error with everyone -

as for the treatment plan, this does seem to be in line - as most doc's will try to treat the bulging discs with shots - if that does not help then it would be proper to move to the next part which is the arthritis - it's possible that the type of treatments may include an anti-inflammatory med mixed with some other type (usually called a 'cocktail') - this will hopefully try to reduce the swelling around the arthritis area. And I'm sure there are other treatment options that they will try -

I would, however, ask if he could prescribe something for you especially during the time period where it could hurt real bad -

A year after my surgery I was in between doc's and ran out of my gabapentin - I had pain pills but I did notice an increase in my pains - so the gabapentin did help a little just not that much -

and remember everyone is different and reacts differently to meds and treatments - also, during the treatments if something doesn't make since be sure to ask and keep asking til you completely understand.

it sounds like you do have a good spine doc - and I hope and pray the treatments benefit you.

Keep us posted - take care - ^Joy^
 
avatar
imachildagain replied to bj1208's response:
Lyrica helped me, but couldn't afford, so used the Gabapentin, 300mg to start, then to 600 mg. But after 3 months my equilibrium was so bad and still running into furniture. I recently stopped as I wanted to see how much nerve pain it was really helping, but I'm still off kilter. Wonder if it's still in the body to some extent, or the increased Norco and Tramadol are contributing to it.
 
avatar
bj1208 replied to imachildagain's response:
Hi - been a while since ya posted! glad to see ur back -

I would almost say it's the tramadol - I had so many bad side affects from tramadol that I had to stop taking it - one was the feeling of not being steady - you may have to stop taking one at a time to see which one is making you feel this way - or it could be that you may have an inner ear infection - so be careful when u do try the process of elimination -

let us know what happens - take care - ^Joy^


Helpful Tips

Making the Most of Your Doctor Visit #2Expert
Here are the rest of the suggestions (had to break into to two parts due to the character limits) 5. Make sure that all records ... More
Was this Helpful?
27 of 41 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center